Hail, Chippewa
- When
- June 18, 12:15 AM CST
- Where
- Chippewa County, 0.85 mi SE of Granite Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.810, -95.540
A small scale disturbance moved southeast across the Dakotas and into southwest Minnesota, producing an area of very large hail early on the 18th. 5 inch size hail near Wabasso, Wanda, and Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small scale disturbance moved southeast across the Dakotas and into southwest Minnesota, producing an area of very large hail early on the 18th. The colder temperatures aloft combined with ample wind shear to generate severe thunderstorms, some of which produced up to 2.5 inch size hail near Wabasso, Wanda, and Springfield. Crop damage was reported near Springfield due to the large hail stones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 11:25 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1225 AM CDT TUE JUN 18 2013 .SHORT TERM...(TONIGHT AND TUESDAY) COLD FRONT MOVING SOUTH ACROSS THE CENTRAL PORTION OF THE CWA THIS AFTERNOON. LATEST MESOSCALE OBSERVATION SHOWING MUCAPE 500-1000 J/KG WITH EFFECTIVE SHEAR VALUES TO 35 KTS FROM EAST CENTRAL MN INTO WESTERN WI. ALREADY GETTING SOME SMALL SUPERCELLS DEVELOPING OVER THIS REGION...ALONG WITH SOME REPORTS OF LARGE HAIL. DCAPE VALUES INCREASE OVER 800 J/KG...MAINLY ALONG AND SOUTH OF I94. IF CELLS DO DROP INTO THIS REGION AND ARE ABLE TO DRAW IN SOME OF THIS MORE UNSTABLE AIR...WE COULD GET SOME STRONG WINDS AS WELL. ACTIVITY SHOULD REMAIN ISOLATED ENOUGH TO PREVENT WATCH ISSUANCE PER LATEST MCD FROM SPC. ACTIVITY WILL LINGER INTO EARLY EVENING AND OVERALL TREND WILL LIKELY WANE. THEN THE MAIN UPPER TROUGH...OVER NORTH DAKOTA...MOVES INTO WESTERN MN LATER TONIGHT. THIS WILL SPREAD SOME CHANCE POPS OVER THE AREA LATER TONIGHT INTO TUESDAY. WILL TRAIL POPS OFF OVER WEST CENTRAL MINNESOTA LATER TONIGHT AND WILL LINGER LONGEST INTO SOUTH CENTRAL MN...TUESDAY AFTERNOON. DONT ANTICIPATE ANYTHING SEVERE FOR TUESDAY. CLOUDS WILL LINGER INTO TUESDAY AS WELL...WITH NEGATIVE CU RULES OVER THE REGION. HOWEVER...SHOULD SEE OVERALL CLEARING DURING THE AFTERNOON...FROM NORTHWEST TO SOUTHEAST. EXPECT TEMPERATURES TO REMAIN IN THE 70S ACROSS THE CWA TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 411 PM CDT MON JUN 17 2013 THE EXTENDED PERIOD IS STILL LOOKING RATHER SUMMER-LIKE AND POTENTIALLY ACTIVE AS THE MPX AREA FINDS ITSELF ON THE EDGE OF THE SUBTROPICAL RIDE THAT WILL BE SLOWLY SHIFTING FROM THE SRN PLAINS THIS WEEKEND OVER TO THE ROCKIES NEXT WEEK. THIS LOOKS TO BRING WITH IT WARM AND HUMID CONDITIONS...ALONG WITH THE POTENTIAL FOR SEEING SEVERAL ROUNDS OF MCS/S ACROSS THE UPPER MIDWEST. THE DRY PERIOD DURING THE LONG TERM LOOKS TO BE SHORT-LIVED... LASTING ALL OF TUESDAY NIGHT. BY WEDNESDAY AFTERNOON...ALL GUIDANCE SHOW A SHORT WAVE WORKING ACROSS THE LARGE SCALE RIDGE CENTERED OVER THE CENTER OF THE CONUS. MAIN LLJ WILL BE ORIENTED AT THIS TIME FROM NEB UP ACROSS THE DAKOTAS INTO NE MONTANA. HOWEVER...ALL GUIDANCE SHOWS A WEAKER FINGER OF THE LLJ EXTENDING NE FROM SW MN UP TOWARD THE ARROWHEAD OF MN. COMBINE THIS LLJ WITH THE SHORTWAVE AND MUCAPES INCREASING TO BETWEEN 1000 AND 2000 J/KG AND YOU HAVE MORE THAN ENOUGH SUPPORT FOR THE CHANCE OF THUNDERSTORMS CURRENTLY IN THE FORECAST. WEDNESDAY NIGHT...THE LLJ FROM THE DAKOTAS BEGINS TO LAY OVER INTO MN...AND WITH IT THE DEEP TROPICAL MOISTURE ARRIVES. BY THURSDAY AFTERNOON...THE GFS BRINGS PWATS OF 1.5-2 INCHES UP INTO MN/WI /BETTER THAN 150% OF NORMAL/ AND KEEPS THE PWATS UP THERE FROM THURSDAY RIGHT THROUGH THE WEEKEND AND INTO NEXT WEEK. TO GO ALONG WITH THIS...BY FRIDAY...BOTH THE GFS AND ECMWF SHOW DEWPOINTS INCREASING INTO THE LOWER 70S THAT STAY THERE THROUGH THE WEEKEND. THIS TYPE OF WEATHER PATTERN IS A CLASSIC SUMMERTIME MCS SETUP...WITH MULTIPLE COMPLEXES LIKELY TO MOVE AROUND THE NRN EDGE OF THE SUBTROPICAL RIDGE. THIS FAR OUT...VERY DIFFICULT TO FORECAST EXACT TIMING/PLACEMENT OF ANY OF THIS ACTIVITY...AS STORMS ONE NIGHT WILL PLAY A SIGNIFICANT ROLE IN WHERE STORMS THE NEXT DAY SHOW UP AND SO ON. AS A RESULT...THE EXTENDED PERIOD IS FULL OF ENDLESS CHANCE POPS OVER MOST OF THE AREA. THERE WILL CERTAINLY BE DRY PERIODS IN THE EXTENDED...BUT STILL LOOK TO SEE A FEW ROUNDS OF STORMS. WITH THE 17.12 MODEL RUNS...THE GFS HAS TOTAL QPF BY TUESDAY OF 2-4 INCHES ACROSS THE NRN HALF OF MN...WHILE THE ECMWF HAS SIMILAR AMOUNTS FOR THE SOUTHERN HALF OF THE STATE. WITH ALL OF THIS...WILL HAVE TO KEEP AN EYE ON BOTH THE SEVERE WEATHER AND FLOODING SIDE OF THINGS. AS FOR TEMPERATURES...AT THE VERY LEAST TEMPERATURES WILL BE ABOVE NORMAL IN THE EXTENDED...AS LOWS STRUGGLE TO GET OUT OF THE 70S. FOR TEMPERATURES...THE BIG QUESTION WILL BE HOW MUCH CLOUD COVER IS AROUND EACH DAY. BUT...BY FRIDAY...THE ECMWF/GFS SHOW 925 MB TEMPS INCREASING INTO THE MID/UPPER 20S C. SO AS LONG AS THERE IS NOT TOO MUCH CLOUD COVER HANGING AROUND...THEN FRIDAY THROUGH THE WEEKEND WILL PROVIDE SOME OPPORTUNITIES TO TOP THE 90 DEGREE MARK... ESPECIALLY SOUTH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1205 AM CDT TUE JUN 18 2013 SHOWERS AND WEAK THUNDERSTORMS WILL PRIMARILY REMAIN IN WESTERN INTO SOUTH CENTRAL MN EARLY THIS MORNING. VFR EXPECTED THROUGH THE TAF PERIOD KMSP... VFR EXPECTED WITH JUST A 2 TO 3 HR WINDOW WITH SHOWER CHANCES EARLY THIS MORNING DUE TO A WEAK DISTURBANCE DROPPING SOUTHEAST OUT OF ND. THIS SHOULDN'T REDUCE THE VIS/CIGS AND THERE IS A DECENT CHANCE THE SHOWERS MISS THE AIRPORT. /OUTLOOK FOR KMSP/ WED NIGHT...VFR WITH CHC OF MVFR AND SHRA/TS. SE WINDS 5-10 KTS. THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS. FRI...VFR. CHC OF MVFR SHRA/TS. S WINDS 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...MPG AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 122 PM CDT MON JUN 17 2013 MNZ041>045-047>061-064>068-073>075-082>084-091>093-181200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE- MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH- WASECA-MARTIN-FARIBAULT-FREEBORN- 122 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON. THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING. THUNDERSTORMS CHANCES WILL CONTINUE OVER MUCH OF THE REGION THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ062-063-069-070-076>078-085-WIZ014>016-023>028-181200- RAMSEY-WASHINGTON-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-STEELE-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 122 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO EARLY EVENING. HAIL TO ONE IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON. THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 AM CDT TUE JUN 18 2013
MNZ064-073-180615-
REDWOOD-YELLOW MEDICINE-
1236 AM CDT TUE JUN 18 2013
...THUNDERSTORMS MOVING OVER REDWOOD AND YELLOW MEDICINE COUNTIES
THROUGH 115 AM CDT...
AT 1236 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES EAST OF COTTONWOOD. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ECHO.
BELVIEW.
VESTA.
DELHI.
SEAFORTH.
WABASSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4480 9645 4480 9586 4489 9584 4489 9574
4493 9573 4491 9572 4491 9568 4479 9550
4477 9552 4471 9538 4466 9536 4451 9500
4431 9521 4455 9560 4463 9561 4463 9645
TIME...MOT...LOC 0535Z 312DEG 11KT 4457 9542
LSThe Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
5 hail. Local standard time, as filed.
Very large hail occurred in a swath stretching from northwest to southeast, from several miles east of Wanda to the border of Brown and Redwood Counties north-northeast of Sanborn.
There was a nearly continuous swath of hail, up to tennis ball size at times, from near Highway 71 in far northwest Brown county, southeast to around Springfield. Crop damage was significant around Springfield, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447194, 447195, 447197, 447199, 447198.